A 50-year-old Black man with a lifelong history of atopic dermatitis presents to the clinic with discrete plaques following a flare-up of his condition. He initially reported a flare in 2019 at which time he was referred for dermatologic management. His condition stabilized with periodic intramuscular steroid injections and topical steroids but again flared in early 2022 at which time dupilumab was started. This resulted in marked clearance of his skin lesions but 3 months later discrete plaques were noted on his back and left thigh. Two biopsies are performed.
Mycosis fungoides is the most common variant of cutaneous T-cell lymphoma. The condition was first described 200 years ago by Alibert and Bazin.1 The lymphoma may manifest in various stages: patch, plaque, and tumor. The patch stage is characterized by irregularly...
Submit your diagnosis to see full explanation.
Mycosis fungoides is the most common variant of cutaneous T-cell lymphoma. The condition was first described 200 years ago by Alibert and Bazin.1 The lymphoma may manifest in various stages: patch, plaque, and tumor. The patch stage is characterized by irregularly shaped, slightly erythematous patches that often display fine scale and atrophy. These occur primarily on sun-protected areas such as the upper thigh and buttocks.2 Because of the nondescript clinical appearance, mycosis fungoides has been referred to as a “great imitator” often resembling conditions such as granuloma annulare and tinea corporis.3 Over time patches may evolve into plaques with variable elevation and coloration ranging from violaceous to brown. Plaques will then evolve into tumors and are a marker for end-stage disease.
Dupilumab, an interleukin (IL)-4 and IL-13 inhibitor, is used to treat atopic dermatitis and has recently been associated with mycosis fungoides.4,5 Some cases may represent incorrectly diagnosed atopic dermatitis; however, causality cannot be ruled out for others, especially in individuals with life-long atopic dermatitis who developed mycosis fungoides soon after starting dupilumab therapy.6
At the time of mycosis fungoides diagnosis nearly half of patients have more advanced disease. Clinicians should have a low threshold for biopsy when a patient on dupilumab develops skin findings suggestive of cutaneous T-cell lymphoma.4-6
Stephen Schleicher, MD, is director of the DermDox Dermatology Centers, associate professor of medicine at Geisinger Commonwealth Medical College, and clinical instructor of dermatology at Arcadia University and Kings College.
1. Hodak E, Amitay-Laish I.. Varieants of mycosis fungoides. UpToDate. Accessed March 14, 2023. https://www.uptodate.com/contents/variants-of-mycosis-fungoides
2. Ngan V. Mycosis fungoides. DermNet. Accessed March 14, 2023. https://dermnetnz.org/topics/mycosis-fungoides.
3. Hodak E, Amitay-Laish I. Mycosis fungoides: a great imitator. Clin Dermatol. 2019;37(3):255-267. doi:10.1016/j.clindermatol.2019.01.004
4. Chiba T, Nagai T, Osada SI, Manabe M. Diagnosis of mycosis fungoides following administration of dupilumab for misdiagnosed atopic dermatitis. Acta Derm Venereol. 2019;99(9):818-819. doi:10.2340/00015555-3208
5. Espinosa ML, Nguyen MT, Aguirre AS, et al. Progression of cutaneous T-cell lymphoma after dupilumab: case review of 7 patients. J Am Acad Dermatol. 2020; 83(1):197-199. doi:10.1016/j.jaad.2020.03.050
6. Jfri A, Smith JS, Larocca C. Diagnosis of mycosis fungoides or Sézary syndrome after dupilumab use: a systematic review. J Am Acad Dermatol. 2022:S0190-9622(22)03174-7. doi:10.1016/j.jaad.2022.12.001